Wisconsin, 2016

Flash Flooding and Hail in Wisconsin, July 21, 2016

July 21, 2016 · NWS MKX · 25 events in 12 counties and zones

Persistent warm and moist advection over an outflow boundary triggered thunderstorms over west central WI that organized into a large and slow moving squall line. The slow moving line of storms produced numerous areas of straight line wind damage and some areas of flash flooding over southern WI during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Persistent warm and moist advection over an outflow boundary triggered thunderstorms over west central WI that organized into a large and slow moving squall line. The slow moving line of storms produced numerous areas of straight line wind damage and some areas of flash flooding over southern WI during the late afternoon and evening hours. Power outages across southern WI affected approximately 25,000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 2:50 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT THU JUL 21 2016

.SHORT TERM...TONIGHT AND FRIDAY...Forecast confidence is medium

Convection is developing to the northwest of the forecast area, near
an outflow boundary/moisture gradient. They are also supported by the
low level jet (LLJ)/moisture advection into that area, and a weak
500 mb vorticity maximum moving eastward. The storms are shifting
southeast toward the area, and may continue into the early evening
hours.

There is a severe risk with these storms, with high mean layer CAPE
and decent effective layer shear values. Storm Prediction Center
has area in a slight risk for severe storms, as well as
highlighting the area in a Mesoscale Discussion. Will need to
adjust POPs last minute for these storms into the early evening
hours.

There will be a surface to 850 mb boundary sagging southward
through the region later tonight into Friday. Not a lot of upper
support is seen over the area. However, mesoscale models are showing
spotty convection developing in eastern parts of the area later
tonight into Friday morning.

Kept slight chance to chance POPs with this boundary sliding slowly
south through the area. Large CAPE with weak to modest deep layer
shear suggests isolated severe risk, with locally heavy rainfall
possible with high precipitable water values.

Will continue the heat headlines as is for now through Friday.
Milwaukee, Racine and Kenosha Counties may have trouble reaching the
100 degree heat index threshold in some areas. Will let later shifts
evaluate the need for adjustments to the current headlines.
Convection during the day Friday may shake things up like they did
today, so there is uncertainty here.

.LONG TERM...SATURDAY AND SUNDAY...Forecast confidence is medium

Upper-level high pressure should remain anchored over the southern
Great Plains Saturday, with 120+ kt 250 mb jet streak over
southern Ontario Canada riding over the ridge will bring enhanced
upper-level divergence into Wisconsin. 500 mb shortwave
associated with enhanced warm air advection will set the stage for
likely showers and thunderstorms Saturday afternoon and evening.
The Storm Prediction Center still has southern Wisconsin in a
Marginal risk for severe weather for Saturday.

By 21z Saturday, 21.12z guidance indicating MLCAPE values between
2000-3000 J/kg, with PWAT values between 1.5-2.0 inches. Sfc
analysis showing good agreement lingering QPF over the forecast
area overnight into Sunday morning. There could be some heavy
rainfall with these as the high PWAT values linger over the area.
40+ kt LLJ is progged to move through, with the 21.12z GFS
showing the nose of the LLJ going through southern WI. Then, cold
front boundary moves through late Sunday as indicated by drop in
925 mb temperatures from 28 C to 22-23 C during the day Monday.

MONDAY AND TUESDAY...Forecast confidence is medium

Some lingering precipitation may continue across our southern
counties early Monday as another mid-level shortwave translates
just south of our area, but most of the day looks to be dry as
high pressure builds in. Temperatures return to more seasonal
values as the system departs, with highs Monday in the lower to
mid 80s.

Tuesday looks dry during the day as mid-level ridge briefly
builds in before another shortwave moves in late Tuesday into
early Wednesday.

WEDNESDAY THROUGH THURSDAY...Forecast confidence is medium

Best forcing associated with the shortwave trough looks to be
late Wednesday. Mid-level isentropic lift looks to provide this
forcing, with decent values between -10 to -15 ubar/s. The
shortwave is progged to translate through central MN and northern
WI into Thursday, which should keep some chances of thunderstorms
in the forecast.

&&

.AVIATION/00Z TAFS/...

Thunderstorms moving southeast into the area may affect Madison and
perhaps the eastern TAF sites into this evening. Still some
uncertainty with how long and where they will track, so will leave
thunder mention out of TAFs for now. May need mention later on if
they hold together. Could see MVFR/IFR visibilities and ceilings in
storms, along with gusty winds and hail.

Otherwise, VFR conditions are expected at TAF sites for most of
tonight into Friday across TAF sites. There may be a period of light
fog later tonight into Friday morning, with light winds and moist
airmass across the area.

A frontal boundary will slide southward across the region later
tonight into Friday. There are chances for thunderstorms with
the front during this time, but uncertainty exists with if and how
widespread any storms may be. Thus, will leave out any thunder
mention in TAFs for now.

South to southwest winds should linger into early evening, with some
gusts to 20 knots or so possible. Winds should become lighter
tonight into Friday morning, as the front moves through the area.
Winds should gradually veer to the northwest to north later on
Friday, with northeast winds possible at the eastern sites later in
the day.

&&

.MARINE...

Fog may occur at times across the nearshore waters of Lake
Michigan into Friday night and Saturday. May see dense fog at times,
until the dew points lower somewhat this weekend. The best shot for
dense fog will be with periods of light winds. Dense Fog Advisories
may be needed at times into this weekend.

There is a chance for thunderstorms into Friday, as a frontal
boundary slides south across the region. Some uncertainty here
with if and how widespread the storms may be.

&&

.MKX Watches/Warnings/Advisories...
WI...EXCESSIVE HEAT WARNING until 7 PM CDT Friday for WIZ062-067-068.

     HEAT ADVISORY until 7 PM CDT Friday for WIZ056-063>066-069>072.

LM...None.
&&

TONIGHT/Friday AND AVIATION/MARINE...Wood
Friday NIGHT THROUGH Thursday...JTS
Hazardous weather outlook, Jul 21, 2:42 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 PM CDT THU JUL 21 2016

WIZ046-047-051-052-056>060-062>072-222045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
342 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHWEST PORTION OF OUR FORECAST AREA.

WE HAVE ADJUSTED THE HEAT HEADLINES FOR TONIGHT. AN EXCESSIVE
HEAT WARNING IS NOW ONLY IN EFFECT FOR IOWA...LAFAYETTE AND GREEN
COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR SAUK TO DANE TO
MILWAUKEE COUNTIES SOUTH TO THE STATE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

FOR FRIDAY...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
IOWA...LAFAYETTE AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT
FOR SAUK TO DANE TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...AND MAY BE
NEEDED AGAIN SATURDAY NIGHT.

LMZ643>646-222045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
342 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS, WITH THE BETTER CHANCE LATER
THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS FOR TODAY AND TONIGHT.

AREAS OF FOG...THAT MAY BECOME DENSE...IS POSSIBLE OVER LAKE
MICHIGAN...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY AND OVER THE
WEEKEND...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

JTS

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 21, 9:48 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     2 E BUTLER              43.11N 88.03W
07/21/2016  M51 MPH          MILWAUKEE          WI   CO-OP OBSERVER

            MILWAUKEE TIMMERMAN ARPT /MWC/.

&&

SPM
Local storm report, Jul 21, 10:12 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 2 W CUDAHY              42.95N 87.90W
07/21/2016  M45 MPH          MILWAUKEE          WI   ASOS

            ASOS STATION MILWAUKEE GEN MITCHELL ARPT
            /MKE/.

&&

SPM
Special weather statement, Jul 21, 10:13 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 AM CDT THU JUL 21 2016

WIZ066-071-072-211645-
MILWAUKEE-RACINE-KENOSHA-
1113 AM CDT THU JUL 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MILWAUKEE...RACINE AND KENOSHA COUNTIES...

AT 1111 AM CDT...AN AREA OF STRONG THUNDERSTORMS CONTINUED TO PUSH
THROUGH FAR SOUTHEAST WISCONSIN.  IT WAS CENTERED NEAR STURTEVANT...
MOVING SOUTH AT 40 MPH.

WINDS OF 35 TO 45 MPH ARE COMMON AS IT MOVES THROUGH.

LOCATIONS IMPACTED INCLUDE...
KENOSHA...RACINE...OAK CREEK...MOUNT PLEASANT...PLEASANT PRAIRIE...
STURTEVANT...UNION GROVE...PADDOCK LAKE...WIND POINT...EAGLE LAKE...
CALEDONIA...BRISTOL...ELMWOOD PARK...NORTH BAY...KANSASVILLE...
NORTH CAPE AND FRANKSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4279 8818 4288 8784 4285 8783 4278 8775
      4276 8777 4271 8777 4267 8779 4266 8781
      4261 8782 4259 8781 4252 8781 4249 8780
      4249 8805
TIME...MOT...LOC 1611Z 341DEG 34KT 4278 8795

DAVIS
Local storm report, Jul 21, 10:14 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     2 W CUDAHY              42.95N 87.90W
07/21/2016  M45 MPH          MILWAUKEE          WI   ASOS

            ASOS STATION MILWAUKEE GEN MITCHELL ARPT
            /MKE/.

&&

SPM
Local storm report, Jul 21, 10:36 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TSTM WND GST     2 W NORTH BAY           42.76N 87.81W
07/21/2016  M45 MPH          RACINE             WI   ASOS

            ASOS STATION RACINE BATTEN AIRPORT /RAC/.

&&

SPM
Local storm report, Jul 21, 11:25 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     KENOSHA C-MAN           42.59N 87.81W
07/21/2016  M46 MPH          KENOSHA            WI   C-MAN STATION

            40 KT GUST AT 1140 AM. CONTINUED 30 TO 35 KT GUSTS
            THROUGH NOON.

&&

SPM

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
July 21, 3:30 PM CST to 4:10 PM CST
Where
Marquette County, 6.31 mi NW of Westfield to 5.78 mi S of Glenoak
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.954, -89.554

Many trees, branches, and power lines down throughout the county.

Thunderstorm Wind, Green Lake

When
July 21, 4:00 PM CST to 4:17 PM CST
Where
Green Lake County, 2.63 mi N of Dalton to 2.82 mi WSW of Manchester
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.688, -89.197

Trees and branches down on CR B, also near Kingston, Marquette, and Dalton.

Thunderstorm Wind, Green Lake

When
July 21, 4:00 PM CST to 4:10 PM CST
Where
Green Lake County, 0.5 mi W of Princeton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.850, -89.130

Several trees down in and near Princeton.

Thunderstorm Wind, Columbia

When
July 21, 4:02 PM CST to 4:16 PM CST
Where
Columbia County, 2.98 mi NW of Friesland
Measured
78 kt (90 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
43.610, -89.113

The roof and walls of barn collapsed. Some damage to the roof and walls of a home.

Thunderstorm Wind, Columbia

When
July 21, 4:04 PM CST to 4:16 PM CST
Where
Columbia County, 0.97 mi N of Friesland to 0.44 mi NNE of Friesland
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.594, -89.070

Minor house damage, a car blown into the ditch, and multiple large trees snapped at the trunk or uprooted. A wind turbine measured a 106 mph wind gust.

Thunderstorm Wind, Columbia

When
July 21, 4:08 PM CST to 4:25 PM CST
Where
Columbia County, 1 mi W of Pardeeville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.530, -89.300

Branches down 6-8 inches in diameter. Reports of trees and branches down across northern Columbia County.

Thunderstorm Wind, Green Lake

When
July 21, 4:12 PM CST to 4:26 PM CST
Where
Green Lake County, 1.04 mi NNW of Green Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.843, -88.960

Ten trees down in the town of Green Lake.

Thunderstorm Wind, Sauk

When
July 21, 4:17 PM CST to 4:50 PM CST
Where
Sauk County, 0.85 mi SE of North Freedom
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.460, -89.860

Trees and power lines down.

Thunderstorm Wind, Dodge

When
July 21, 4:25 PM CST to 4:48 PM CST
Where
Dodge County, 2.41 mi NNW of South Beaver Dam to 2.24 mi ESE of Beaver Dam Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.463, -88.894

Numerous trees and branches down in the Beaver Dam area, including a 36 inch diameter tree that was uprooted.

Thunderstorm Wind, Dodge

When
July 21, 4:33 PM CST to 4:48 PM CST
Where
Dodge County, 2.76 mi N of Portland
Measured
71 kt (82 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.240, -88.970

Half the roof of a large pole barn was removed by high winds.

Thunderstorm Wind, Dodge

When
July 21, 4:33 PM CST to 4:50 PM CST
Where
Dodge County, 1.22 mi NW of Reeseville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.310, -88.850

Several trees and branches down, and bleachers moved by the high winds in Reeseville.

Thunderstorm Wind, Sauk

When
July 21, 4:50 PM CST to 5:16 PM CST
Where
Sauk County, 0.57 mi W of Sauk City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.269, -89.741

Trees and power lines down.

Thunderstorm Wind, Jefferson

When
July 21, 4:53 PM CST to 5:40 PM CST
Where
Jefferson County, 1.9 mi SE of Waterloo to 1.07 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.161, -88.953

Sporadic trees and power lines down throughout the county.

Thunderstorm Wind, Dane

When
July 21, 4:54 PM CST
Where
Dane County, Madison Truax Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.140, -89.330

Thunderstorm Wind, Dane

When
July 21, 5:05 PM CST to 5:17 PM CST
Where
Dane County, 0.75 mi NNE of Maple Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.110, -89.343

A five inch diameter tree landed on a road.

Thunderstorm Wind, Dane

When
July 21, 5:15 PM CST to 5:25 PM CST
Where
Dane County, 1.66 mi ENE of Camp Randall Stadium
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.080, -89.380

Construction damage on University of Wisconsin campus.

Hail, Dane

When
July 21, 5:20 PM CST
Where
Dane County, 0.86 mi NW of Mt Horeb
Measured
0.88 in hail
Reported by
Public
Coordinates
43.010, -89.740

Thunderstorm Wind, Rock

When
July 21, 5:20 PM CST to 5:35 PM CST
Where
Rock County, 0.69 mi N of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
42.780, -88.950

Numerous trees and branches down.

Hail, Dane

When
July 21, 5:30 PM CST
Where
Dane County, 0.86 mi NW of Mt Horeb
Measured
1 in hail
Reported by
Public
Coordinates
43.010, -89.740

Thunderstorm Wind, Waukesha

When
July 21, 5:30 PM CST to 5:40 PM CST
Where
Waukesha County, 1.22 mi SW of Downtown Waukesha
Measured
52 kt (60 mph) measured gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
43.010, -88.240

Multiple trees and branches down on the north side of Waukesha.

Thunderstorm Wind, Walworth

When
July 21, 5:30 PM CST to 5:45 PM CST
Where
Walworth County, 1.47 mi WSW of Little Prairie to 2.39 mi E of Wanoawega
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.824, -88.558

Sporadic tree damage across northern Walworth County.

Flash Flood, Dane

When
July 21, 6:22 PM CST to 8:30 PM CST
Where
Dane County, 1.04 mi SSW of Madison Morey Arpt to 3.81 mi WNW of Pheasant Branch
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.105, -89.534

Multiple intersections on the west to southwest side of Madison and in Middleton are flooded and impassable after 3 to 3.5 inches of rain in approximately 2 hours. Vehicles were stalled or stranded by the deep water. Water in some residential basements and some businesses flooded. 50,000 to 75,000 gallons of untreated wastewater was discharged into the public storm sewer system in Middleton.

Thunderstorm Wind, Iowa

When
July 21, 6:25 PM CST to 7:25 PM CST
Where
Iowa County, 7.36 mi NW of Clyde to 2.49 mi WSW of Mineral Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
43.190, -90.330

Trees and branches down throughout the county.

Flash Flood, Rock

When
July 21, 6:40 PM CST to 9:15 PM CST
Where
Rock County, 2.89 mi E of Leyden to 3.15 mi WSW of Beloit
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.731, -89.073

Multiple intersections and roads flooded and impassable in Janesville and Beloit after 1.5-2.0 inches in approximately one hour.

Thunderstorm Wind, Lafayette

When
July 21, 7:00 PM CST to 7:40 PM CST
Where
Lafayette County, 4.33 mi NE of Calamine to 4.27 mi SSE of Dunbarton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
42.782, -90.122

Numerous trees and power lines down throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653040, 653360, 653361, 654656, 653362, 653363, 653359, 653373, 653366, 653369, 653371, 653375, 653388, 653511, 653512, 653513, 653507, 653515, 653506, 653832, 653843, 653932, 653384, 653934, 653378.